Unusual digoxin toxicity with myocardial injury

Mohamad Jihad Mansour, Maher Kalaoui, Elie Chammas, Omar Hamoui, Tarek Fawaz, Wael A. AlJaroudi

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

A 38-year-old healthy male presented with vomiting and profuse diarrhea, associated with blurry and yellow coloration of the vision (xanthopsia). Laboratory workup was unremarkable, except for hyperkalemia (K 5.2 mEq/L) and mildly elevated troponin level 0.11 ng/mL (cut-off value 0.08). An electrocardiogram showed sinus bradycardia with deep scooping of the T waves. Although the patient denied intake of any drugs, herbs, consumption of plants, a digoxin level was drawn and was significantly elevated > 5 ng/mL (therapeutic range 0.8–2.0). Further questioning revealed that the patient was a pharmacist mixing raw material to fabricate medication, and that he could have incidentally ingested contaminated water. His symptoms improved with parallel improvement in the electrocardiogram T wave abnormalities. An echocardiogram was normal. The positive troponin was felt to be secondary to severe digoxin toxicity. Review of the literature however showed no report of elevated troponin in the setting of digoxin toxicity.

Original languageEnglish (US)
Pages (from-to)909-911
Number of pages3
JournalJournal of Electrocardiology
Volume50
Issue number6
DOIs
StatePublished - Nov 2017
Externally publishedYes

Keywords

  • Digitalis
  • Digoxin
  • Intoxication
  • Myocardial injury
  • Positive troponin
  • Toxicity

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Unusual digoxin toxicity with myocardial injury'. Together they form a unique fingerprint.

Cite this